Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 10, 2020, 11:42 AM MDT for 18 counties in Montana. It took effect at Aug 11, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2020, 11:42 AM MDT (17:42 UTC)
- In effect from
- Aug 11, 2020, 12:00 PM MDT
- Expired
- Aug 12, 2020, 9:00 PM MDT
- In force
- 33 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WWUS85 KTFX 101742 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1142 AM MDT Mon Aug 10 2020 MTZ112>118-111200- /O.UPG.KTFX.FW.A.0004.200811T1800Z-200813T0300Z/ /O.NEW.KTFX.FW.W.0006.200811T1800Z-200813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1142 AM MDT Mon Aug 10 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO 9 PM MDT WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Tuesday afternoon through Wednesday evening. * WINDS...West 15 to 25 mph, with gusts up to 35 mph. Winds will likely decrease below 15 mph at lower elevations Tuesday night, but remain breezy at the mid-slopes and ridgetops throughout the night. * RELATIVE HUMIDITY...10 to 20 percent. * IMPACTS...Fires can ignite quickly and easily, and spread rapidly under these dry and breezy conditions. * ADDITIONAL DETAILS...The moderate to poor humidity recovery could hinder fire control efforts Tuesday night, especially on the mid slopes of mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
3 follow-up statements
241 WWUS85 KTFX 120146 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 746 PM MDT Tue Aug 11 2020 MTZ112>118-121700- /O.CON.KTFX.FW.W.0006.000000T0000Z-200813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 746 PM MDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT WEDNESDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Tonight through Wednesday evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. Tonight, winds decrease below 15 mph at lower elevations, but remain breezy at the mid-slopes and ridgetops. * RELATIVE HUMIDITY...As low as 15 percent, with poor overnight recovery. * IMPACTS...Fires can ignite quickly and easily, and spread rapidly under these dry and breezy conditions. * ADDITIONAL DETAILS...The moderate to poor humidity recovery could hinder fire control efforts overnight, especially on the mid-slopes of mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
880 WWUS85 KTFX 121019 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 419 AM MDT Wed Aug 12 2020 MTZ112>118-130300- /O.CON.KTFX.FW.W.0006.000000T0000Z-200813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 419 AM MDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 and 118. * TIMING...Through this evening. * WINDS...West 10 to 20 mph, with gusts near 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Fires can ignite quickly and easily, and spread rapidly under these dry and breezy conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
782 WWUS85 KTFX 130242 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 842 PM MDT Wed Aug 12 2020 MTZ112>118-130345- /O.EXP.KTFX.FW.W.0006.000000T0000Z-200813T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 842 PM MDT Wed Aug 12 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... Winds are subsiding at most locations and humidity values continue to increase, ending the critical fire weather threat. Elevated fire weather conditions are still likely through at least Friday, but widespread critical fire weather conditions are not expected. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 10, 11:35 AM MDT, 7 minutes earlier.
Area forecast discussion, Aug 10, 11:35 AM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1135 AM MDT Mon Aug 10 2020 ...Aviation Section Update... .SYNOPSIS... A breezy westerly flow aloft will help warm temperatures back above normal by Tuesday, as breezy west winds develop during the afternoon hours. A low pressure trough along the Pacific Northwest will cause the flow aloft to shift more southwesterly through Wednesday, bringing a slight chance of afternoon and evening showers and thunderstorms for Tuesday and Wednesday. && .Morning Update... Morning update has been published, with only change being to re- run diurnals to account for latest trends and observations. Otherwise, expect temperatures to warm some 5 to 10 degrees from what was observed yesterday, which will put most locations in the low to mid-80s for highs today. A few showers or even an isolated thunderstorm can't be ruled out over extreme Southwest Montana near the Idaho and Wyoming border this afternoon and early this evening, but have kept precipitation chances below 25% for these areas. Focus with the remainder of the shift will then be on Fire Weather concerns for Tuesday and Wednesday, which will be discussed in more depth with the afternoon forecast issuance. - Moldan && .AVIATION... 1135 AM MDT Mon Aug 10 2020 (10/18Z TAF Period) VFR conditions continue throughout this TAF period. Afternoon and evening winds gusting to 30KT along The Rocky Mountain Front/22KT along the adjacent plains, and parts of central and southwest Montana, will cause aviation impacts to light aircraft flying near mountains and in passes. Additionally, afternoon highs in the 80s will favor impacts to light aircraft from thermals. - Fogleman Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... A Fire Weather Watch remains in effect for Tuesday afternoon through Wednesday evening for North Central and Southwest Montana due to low relative humidity and gusty winds. Weak high pressure ridging will warm temperatures above normal on Tuesday with humidity values mostly in the 13 to 20 percent range. Although a weak cold front will cool temperatures below normal on Wednesday, afternoon humidity values will be similar to those on Tuesday. Westerly winds will also be breezy at times for much of this period, including overnight Tuesday night, which should make for only moderate humidity recovery. These dry and breezy conditions will continue the threat for marginally critical fire weather conditions Tuesday through Wednesday, as there is still some uncertainty as to how strong the winds will get and for how long they will coincide with the driest readings. Breezy conditions may persist into the latter part of the work week as well, but humidity values are currently expected to be a bit higher than on Tuesday and Wednesday, so the situation will be monitored for now. Coulston && .PREV DISCUSSION... /ISSUED 445 AM MDT Mon Aug 10 2020/ Today through Wednesday... Weak high pressure ridging will keep a dry but breezy westerly flow aloft over Montana through tonight, which will keep skies mostly clear and cause temperatures to warm back up to normal. A weak disturbance may also cause isolated thunderstorms over far Southwest Montana this afternoon and early evening. Temperatures will warm to above normal Tuesday and Tuesday night as the ridging amplifies, but a deepening low pressure trough on the Pacific Northwest coast will increase the flow aloft and shift it more so out of the southwest. Drying air with gusty surface winds will increase the threat for critical fire weather conditions (please read the Fire Weather section for more details). Weak energy in the southwest flow may also cause a few weak thunderstorms to develop over Southwest Montana in the afternoon and move northeast through the Lewistown and Havre areas during the evening. The trough will move into the Pacific Northwest on Wednesday and push a weak cold front through the forecast area. Despite this cooling temperatures back below normal, the persistent breezy westerly downslope winds will likely keep humidity on the low side. However, the airmass will become unstable enough to support a chance for afternoon and evening thunderstorms across much of the area. Coulston Thursday through next Monday... The low pressure trough will weaken somewhat as it moves over Montana Thursday into Friday, leaving the forecast area under a cyclonic westerly flow aloft. This will keep temperatures slightly below normal with a chance for showers and thunderstorms and continued breezy westerly winds. High pressure ridging will then build back into the area, which will keep the area dry as temperatures warm back above normal by Monday. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 85 52 90 53 / 0 0 0 0 CTB 83 49 85 48 / 0 0 0 0 HLN 86 53 90 53 / 0 0 0 0 BZN 85 46 89 48 / 0 0 0 0 WYS 81 38 81 39 / 0 10 0 10 DLN 82 48 85 49 / 0 10 0 0 HVR 86 53 92 53 / 0 0 0 10 LWT 81 51 87 52 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Wednesday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty... Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.